Home Cancer Expert Q&A Hub Coping With Treatments & Side Effects

Retacrit injection

Hi my wife is currently undergoing chemotherapy, three days of treatment then three weeks off, and just finished her fourth session, she has also been prescribed a Retacrit injection to help boost her red blood cells, which we understand to have to go on for 12 months, my question is on the third day of treatment when they give her the retacrit at the end of treatment, it gives her terrible diarrhoea the following day, on the non treatment weeks it doesn't effect her, can the retacrit injection be delayed on the treatment weeks, ? 24 or 48 hours ? I am asking this because we are currently in Italy being treated and struggling with the language on this type of question. It would help us if we know what we are asking is sensible.

Gary

Answers

  • LouiseJLouiseJ Posts: 678 mod

    @casazue @LizzyB73

    Hi Gary,

    Welcome to the community, I am so sorry to hear of your wife's diagnosis and subsequent discomfort whilst having treatment.

    I have tagged Liz, in this post as she is an Oncology Specialist Nurse who is available to provide advice and information to members in the community. She hopefully will be able to shed some light on this for you, or offer some tips to help your wife get through it.

    I do hope there will be something that can be done to help alleviate the problem. Many of us are familiar with that side effect of chemotherapy, it is very unpleasant and draining.

    Sending you and your wife very best wishes for the continued effectiveness of the treatment.

    Take care,

    Lou x

  • LizzyB73LizzyB73 Posts: 111 Oncology Specialist Nurse

    Hi @casazue

    Thank you for getting in touch - we don`t routinely give red cell boosters in the UK for patients on chemotherapy and it is quite unusual for them to cause diarrhoea. They can cause some joint pain and muscle spasms.

    Could it be the actual chemo that is giving her the diarrhoea and not the red cell boosters?

    Depending on the chemo regime red cells are usually quite resilient and so I would suggest a conversation with the Consultant to definitely ask if the timing of the drug can be changed, just to see if it makes any difference to her.

    Wishing you all the best and hope things get better soon for you all


    Best wishes


    Liz


    😊

    Liz Bradley
    Oncology Specialist Nurse | Oncology Service Manager @ Springfield Hospital
Sign In or Register to comment.